Sudden Hair Loss In Women

So you are women, and all of a sudden out of nowhere you notice your hair is beginning to thin. You are not getting bald spots, but are seeing hairs in your brush, in the sink and your beautician has commented on your thinning hair. So what could be causing this sudden loss of hair?

Your hair is very accurate in identifying that there is something wrong with your body. When something goes south with your body, the hair will stop growing and divert its energy to parts of the body where it is needed. In most cases, once the cause of your sudden hair loss is corrected, your hair will more than likely grow back again.

So what conditions can cause a sudden loss of hair in women?

Underactive Or Overactive Thyroid Gland – An overactive thyroid is called hyperthyroidism and an underactive thyroid gland is referred to as hyperthyroidism. In both cases, it can lead to a sudden and rapid loss of hair called telogen effluvium. This is a condition when a massive amount of the hair strands go into the telogen stage (dormant) and then falls out.

For people with either hyperthyroidism or hypothyroidism, hormone conversion to DHT (dihydrotestosterone) is more rapid than normal. DHT is the hormone responsible for hair loss in both men and women.

Stress – Stress can cause the hair to go into the telogen stage. Hair loss caused by stress occurs more often in women than in men. Some of the issues that can cause you to develop stress are:

Child birth
Death of loved one
Work related stress
Divorce
Accident
Financial problems
Illness or surgery

Once the cause of the stress is removed, your hair should begin to re-grow.

Diet – Diet is important to maintaining healthy hair. Your hair may go into the telogen stage suddenly if you are not eating properly. If you go on a crash diet, like eating less than a 1,000 calories daily, you are depriving your hair follicles of their needed nutrients.

Medication – The use of certain medications can cause two types of sudden hair loss.

Anagen Effluvium – This is a rapid loss of hair, from the use of chemotherapy drugs.
Telogen Effluvium – This type of hair loss, which is like the others mentioned, can be caused by birth control pills, blood thinners, high blood pressure medication, etc.

If you experience sudden hair lost, see a dermatologist to get an accurate diagnoses.